Contraceptive Discontinuation

Contraceptive Discontinuation

ethiopia680x480

In the developing world, millions of women discontinue hormonal contraception due to the experience of debilitating physiological side-effects (e.g. excessive and irregular bleeding), yet the causes of these adverse effects are poorly understood. This project will be the first to test the hypothesis that side-effects are caused by unnecessarily high dosage of exogenous hormones in hormonal contraceptives (e.g. injectables) compared with women’s endogenous hormones, with the aims of accumulating primary evidence for optimizing contraception to communities and individuals. The research will focus on the use of injectables in Ethiopia, where unmet needs for contraception reach the highest levels in Africa. The project is funded by a Wellcome Trust Seed Grant in Science to A.Alvergne (2018-2020) 

The team includes Eshetu Gurmu (Addis Ababa Uni), Chris Smith (LSHTM), Jenny Cresswell (LSHTM), Rebecca Sear (LSHTM), Rose Stevens (Oxford Uni), Elizabeth Ewart (Oxford Uni), Alex Alvergne (Oxford Uni).

Related publications

Alvergne A, Stevens R, Gurmu E. Side effects and the need for secrecy: characterising discontinuation of modern contraception and its causes in Ethiopia using mixed methods. Contracept Reprod Med. 2017;2:24. doi:10.1186/s40834-017-0052-7.

List of site pages